Emergency dermatology requires broad background

April 1, 2007

Dallas - While toxic epidermal necrolysis (TEN) ranks among the most serious conditions that may present in an emergency room, it's far from the only emergent issue a dermatologist may be asked to treat.

"It's extremely important to recognize TEN as early as possible and identify the medication that's most likely causing it," says Carolyn Bangert, M.D., fellow in the dermatology department, University of Texas Southwestern Medical Center, Dallas.

"Stopping the medication early is one of the most important factors in improving a patient's prognosis."

Because patients may be taking multiple medications, identifying the offending drug can be challenging, she says. But in the future, Dr. Bangert tells Dermatology Times, "It may be possible to identify the medication by skin testing or blood testing to detect drug-specific cytotoxic T-cells."

TEN's symptoms progress quickly from a prodrome of flu-like symptoms, to nonspecific cutaneous erythema, then full thickness cutaneous necrosis, she says. Oral, ocular, respiratory, gastrointestinal (GI) and urogenital epithelium can also be involved, and systemic complications, such as sepsis, may occur.

Dr. Bangert says, "Patients need multidisciplinary care, including management and cooperation with burn unit physicians and a critical care team, because these patients can be very ill," with a mortality rate of 20 percent to 30 percent.

Seeing the signs

To diagnose those patients with early, nonspecific drug eruptions in whom TEN is suspected, Dr. Bangert says clinicians should look for clues, such as mucosal involvement; irregular, dusky lesions with an early tendency to coalesce; atypical targetoid lesions; and a positive Nikolsky sign.

One promising option, according to Dr. Bangert, is intravenous immunoglobulin (IVIG), which has been shown to significantly improve the diagnosis if given within the first three days and at high doses. Supportive care, including woundcare, pain control, fluid and electrolyte management, treatment of superinfection, and management of respiratory, ocular and GI complications, is essential, she adds.

TEN-like acute cutaneous lupus erythematosus (ACLE) resembles TEN, with abrupt, widespread epidermal necrolysis. "But it occurs in patients with pre-existing or new-onset systemic lupus erythematosus (SLE)," Dr. Bangert says.

In patients without a previous diagnosis of lupus, helpful hints that a cutaneous eruption may be TEN-like ACLE include a positive ANA, positive double-stranded DNA antibodies and evidence of active SLE, such as active nephritis or cerebritis, Dr. Bangert says.

Also, initially, TEN-like ACLE tends to be photodistributed, in contrast to TEN, which often starts on the trunk. TEN-like ACLE also begins more indolently, over a period of days to weeks rather than hours to days.

Finally, she says that with TEN-like ACLE, "Only the oral mucous membranes are usually involved, whereas in TEN, other mucous membranes often have active involvement." Treating TEN-like ACLE requires both woundcare and IV corticosteroids for the patient's systemic lupus, she says.

Mysterious malady

Dr. Bangert and her mentor, Melissa Costner, M.D., also have experience with a somewhat mysterious case they ultimately diagnosed as sclerodermoid renal crisis.

The patient, a 73-year-old female with redness, swelling, numbness, tingling, and pain of the hands and feet, was referred with a diagnosis of erythromelalgia.

As Drs. Bangert and Costner examined the patient, they noticed evidence of early sclerosis in the hands and feet and around her mouth. Other symptoms included shortness of breath, weight loss, fatigue, cold sensitivity in the hands, and new-onset anemia, Dr. Bangert reports.